California, 2010

Funnel Cloud in California, March 6, 2010

March 6, 2010 · NWS SGX · 1 event in 1 county or zone

A cold upper level low moved over Northern Baja California on March 6th and 7th, bringing periods of rain, mountain snow, and thunderstorms with small hail. Several funnel clouds were sighted over and just off the coast of Orange County on the morning of the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A cold upper level low moved over Northern Baja California on March 6th and 7th, bringing periods of rain, mountain snow, and thunderstorms with small hail. Several funnel clouds were sighted over and just off the coast of Orange County on the morning of the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 6, 9:00 AM PST, 47 minutes earlier.

Area forecast discussion, Mar 6, 9:00 AM PST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PST SAT MAR 6 2010

.SYNOPSIS...A STORM OFF THE COAST WILL SLOWLY MOVE INTO FAR SOUTHERN
CALIFORNIA THIS AFTERNOON AND EVENING. A FEW SHOWERS ARE POSSIBLE
TODAY BEFORE THE MAIN RAIN EVENT MOVES THROUGH THE REGION THIS
EVENING. SHOWERS AND EVEN A FEW THUNDERSTORMS ARE EXPECTED TONIGHT
AND SUNDAY AS THE STORM SYSTEM SLOWLY MOVES EAST. DRY WEATHER IS
EXPECTED MONDAY...BUT ANOTHER TROUGH IS EXPECTED TO RUSH THROUGH
CALIFORNIA MONDAY NIGHT AND TUESDAY MORNING WITH A FEW SHOWERS
POSSIBLE. HIGH PRESSURE ALOFT STRENGTHENS OVER THE WEST WEDNESDAY
THROUGH FRIDAY BRINGING FAIR AND WARMER WEATHER.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

THE STORM SYSTEM OFF THE SOUTHERN CALIFORNIA COAST IS SHOWING SIGNS
OF TURNING EAST. MOST OF THE ENERGY...COLD AIR...AND INSTABILITY
WILL REMAIN OFFSHORE AND THEN MOVE THROUGH NORTHERN BAJA. SOUTHERN
CALIFORNIA WILL GET SOME RAIN AND SNOW...BUT LESS IN THE NORTH AND
MORE IN THE SOUTH. NOT MUCH WIND OR BIG SURF IS EXPECTED. THE LATEST
MODEL GUIDANCE SHOWS THE MAIN BAND OF PRECIPITATION WILL HIT DURING
THIS EVENING. IT WILL BE A BRIEF SLAP FOR ORANGE CO NORTHWARD...AND
LONGER LASTING IN SAN DIEGO CO. BEHIND THAT BAND SHOWERS WILL
CONTINUE. THEN SHOWERS WILL TAPER OFF EARLY SUNDAY IN THE
NORTHWEST...AND LATE SUNDAY IN THE SOUTHEAST PART OF THE REGION.
WITH THE COUNTER CLOCKWISE FLOW FROM THE LOW MOVING THROUGH
BAJA...THERE WILL BE WRAP AROUND MOISTURE HEADING INTO THE DESERT
AND PENINSULAR MOUNTAINS FROM THE EAST ON SUNDAY...AND THAT IS WHERE
THE SHOWERS WILL LINGER THE LONGEST. WITH THE COLDEST CORE OF THE
STORM STAYING OFFSHORE AND THEN GOING THROUGH BAJA...THE SNOW LEVEL
WILL PROBABLY NOT GET BELOW 4500 FEET AND THE AMOUNTS WILL PROBABLY
NOT EXCEED SIX INCHES. THE BEST CHANCE OF THUNDERSTORMS APPEARS TO
BE OVERNIGHT AND EARLY SUNDAY MORNING...AND NEAR THE SOUTHERN COAST
AROUND SAN DIEGO. BY SUNDAY AFTERNOON SOME WARM AIR ALOFT ALREADY
STARTS TO ARRIVE AND STABILIZE THE ATMOSPHERE. A FLEETING RIDGE OF
WEAK HIGH PRESSURE WILL GIVE US DRY BUT NOT VERY CLEAR SKIES MONDAY.
THEN A FLEETING TROUGH OF LOW PRESSURE WILL RUSH THROUGH CALIFORNIA
AND NEVADA AND ENHANCE THE RESIDUAL LOW LEVEL MOISTURE...ENOUGH FOR
A FEW LIGHT SHOWERS MONDAY NIGHT AND TUESDAY MORNING. THIS WILL
BRING A BRIEF WINDY EPISODE TO THE MOUNTAINS AND DESERTS AS WELL.
STARTING TUESDAY AFTERNOON THE LONGWAVE PATTERN MAKES A SHIFT. WITH
A MEAN BROAD TROUGH SETTING UP OVER THE ALEUTIAN ISLANDS OF
ALASKA...A MEAN BROAD RIDGE WILL GET ESTABLISHED OVER THE WESTERN
U.S.. OCCASIONAL TROUGHS WILL PUT A DENT IN THE RIDGE LATER NEXT
WEEK SENDING RAIN INTO THE NORTHWEST U.S....BUT RAIN WILL FAIL TO
REACH SOUTHERN CALIFORNIA. THE PATTERN ALLOWS FOR A STRAY BUT WEAK
CUTOFF LOW TO MIGRATE INTO THE REGION...BUT EVEN THAT APPEARS
UNLIKELY RIGHT NOW. DRY AND WARMER WEATHER WILL BE THE FORECAST WITH
TEMPERATURES POSSIBLY INTO THE 70S THURSDAY AND FRIDAY.

&&

.AVIATION...
061615Z...BROKEN TO OVERCAST CLOUDS AT OR ABOVE FL150 WITH
UNRESTRICTED VISIBILITIES WILL PREVAIL THIS MORNING. AREAS OF LOWER
CLOUDS HAVE DEVELOPED MAINLY IN SAN DIEGO COUNTY WITH BASES
GENERALLY BETWEEN 2000 AND 2500 FT...WITH MULTIPLE LAYERS ABOVE AND
AREAS OF 5SM OR GREATER IN LIGHT PCPN WILL ALSO BE POSSIBLE DURING
THE DAY. LOWER CLOUDS/VIS WILL BE POSSIBLE AFTER 00Z...ESPECIALLY
VCNTY KSAN WITH PERIODS OF SHOWERS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT. SEE LAXSPSSGX.
WINTER WEATHER ADVISORY FOR THE RIVERSIDE AND SAN DIEGO COUNTY
MOUNTAINS ABOVE 5000 FT SATURDAY NIGHT THROUGH SUNDAY. SEE
LAXWSWSGX.

&&

PUBLIC...WHITLOW
AVIATION...HORTON
Hazardous weather outlook, Mar 6, 4:00 AM PST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT MAR 6 2010

CAZ042-043-048-050-055>058-060>062-071200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST SAT MAR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

A PACIFIC STORM SYSTEM WILL BRING PERIODS OF RAIN...MOSTLY OF LIGHT
TO MODERATE INTENSITY...AND OCCASIONAL MOUNTAIN SNOW TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC STORM SYSTEM WILL BRING SHOWERS...MOSTLY OF LIGHT TO
MODERATE INTENSITY...AND OCCASIONAL MOUNTAIN SNOW SHOWERS SUNDAY
WITH A SLIGHT CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

SGX

The radar

The Santa Ana Mts radar (KSOX), 31 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Orange

When
March 6, 9:47 AM PST to 9:50 AM PST
Where
Orange County, 1.77 mi SW of Santa Ana Hgts to 1.89 mi ENE of Santa Ana Hgts
Reported by
Other Federal Agency
Coordinates
33.631, -117.890

The observer at John Wayne Airport (KSNA) spotted a funnel cloud about 3 miles south of the airport between 0947 PST and 0950 PST. A second funnel cloud was spotted over the water 10 minutes later. A police helicopter spotted 5 funnel clouds over the water about 0.5 to 2 miles off the coast of Crystal Cove around the same time.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219461.